Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Off label use of NRTIs for obesity
Aug 18, 2005

Hi there doctor, Thanks for this fantastic web site and the work you do. Out of curosity, with the focus on NRTIs, esp. the D-drugs and azt on fat loss, has there been any discussion of using this category of drugs off-label to treat obese or severely obese patients? How would it affect the body in one who is HIV-negative? Would the side-effects be the same? Just curious. Perhaps this would turn into another avenue to treat obesity, if clinical trials were conducted, showed a statistical significance, and if insurance companies would be willing to cover.

Response from Dr. Henry

NRTIs are generally expensive with a wide range of potential mild or serious side effects. The effect on fat resulting in fat loss is believed to be due partly to fat cell death possibly linked to mitochondrial toxicity which has potentially serious negative health implications so it seems unlikely that the current NRTIs would be used as a way to lose fat (fat loss usually from face and arms/legs in the setting of NRTI-linked lipoatrophy which cosmetically is not welcome by most patients). KH



Previous
I have extreme blisters on my lips
Next
lipodystrophy reversal

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement